Tohoku J. Exp. Med., 2021 November, 255(4)
Tubular Injury Causing Protracted Glycosuria Following Withdrawal of a Sodium-Glucose Cotransporter 2 (SGLT2) Inhibitor: A Possible Role in the Development of Protracted Hypoglycemia and Ketoacidosis
Rika Hashi,1 Noritaka Fujiki1 and Toshihito Yagi1
1Department of Metabolic and Endocrinology, BellLand General Hospital, Sakai, Osaka, Japan
We herein present the case of a 45-year-old diabetic woman who developed diabetic ketoacidosis following the administration of dapagliflozin, a sodium-glucose cotransporter 2 (SGLT2) inhibitor. The patient had been diagnosed with diabetes three years previously and was being treated with multiple daily injections of insulin. Metformin hydrochloride and dapagliflozin were added seven months and 11 months later, respectively. Her clinical course was uneventful until the onset of influenza. She then discontinued insulin and oral medications voluntarily. On arrival at the hospital, she was found to be in a state of ketoacidosis, and promptly received insulin and saline infusion. In retrospect, the initial amount of glucose infused was insufficient, and the hypoglycemia was thought to have been prolonged. This phenomenon may also have affected her long-term urinary glucose excretion. Her urinary L-type fatty acid-binding protein (L-FABP) level was found to be markedly elevated (48.8 μg/g ·Cr, reference value < 8.4 μg/g ·Cr) as was her urinary β>2-microglobulin level (9,230 μg/L, reference value < 230 μg/L). Patients with SGLT-2 inhibitor-associated diabetic ketoacidosis often exhibit protracted hyperglycosuria, in which acute proximal renal tubular dysfunction is considered to be etiologically implicated.
Keywords —— acute proximal tubular dysfunction; adenosine triphosphate (ATP); diabetes ketoacidosis; protracted glycosuria; sodium-glucose cotransporter 2 (SGLT2) inhibitor
© 2021 Tohoku University Medical Press
Tohoku J. Exp. Med 2021, 255, 291-296.
Correspondence: Rika Hashi, Department of Metabolic and Endocrinology, BellLand General Hospital, 500-3 Higashiyama, Naka-ku, Sakai, Osaka 599-8247, Japan.